Ohio, 2020

Flooding and Damaging Winds in Ohio, July 6, 2020

July 6, 2020 · NWS ILN · 6 events in 3 counties and zones

Scattered thunderstorms developed in a warm and unstable air mass during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed in a warm and unstable air mass during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 6, 2:17 PM EST, 58 minutes earlier.

Area forecast discussion, Jul 6, 2:17 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
317 PM EDT Mon Jul 6 2020

.SYNOPSIS...
Above normal temperatures and building humidity will provide a
chance for afternoon and evening storms through the work week.
A frontal system pushing through the Ohio Valley late Friday
into Saturday will return temperatures to near normal for the
weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Ongoing convection will continue through the late afternoon into the
evening. Without much flow or broad scale lift the remaining
activity will be driven by surface boundaries and differential
heating.  Storms could linger past midnight in some locations as
weak H5 anomaly drifts east from the lower Mississippi Valley. This
will provide a little upper support.

It will be warm and humid for most locations with lows from the
upper 60s to lower 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
The kink at H5 will continue to work through TN/KY on Tuesday.
Moist and unstable airmass will still be over the region. With
no capping mechanize, showers/thunderstorm will slowly develop
along with the heating. While the best convective coverage will
be in the afternoon, can't rule out something popping in the
morning. CAPES will be over 3000 J/KG with dewpoints ranging in
the upper 50s to lower 70s and highs push between 90 and 95
degrees.

Tuesday night will once again see decreasing convective coverage
after sunset. It will be another night of low in the lower 70s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A static weather pattern will be found over the region until a cold
front passes on Friday. A weak upper shortwave will cross overnight
Thursday, and be realized by a westerly windshift. Late Friday or in
the evening, a more vigorous longwave trough and surface front will
cross from west to east. As the surface winds are not indicative of
a cold airmass, the wind shift to the northwest may have a bit more
of a lag time to mix out the surface air, keeping overnight lows
Friday a little on the warm side. Saturday will see more northwest
winds that will be reinforced by the winds aloft, and finally the
region will drop out of the 90s and see temperatures moderate to
more normal values in the mid 80s with lows in the mid 60s.

An upper low strengthening north of the Great Lakes will drop south
in the wake of the longwave trough and another bit of shortwave
energy will cross the CWA and Ohio Valley on Sunday. Not until the
upper trough and this last bit of energy push through will a surface
high near Lake Michigan push a drier northeast wind into the region,
and upper flow aloft keep a "cooler" airmass in play.

It isn't until late Sunday or more likely Monday that pops can be
considered for removal from the forecast. Past few days of the
extended forecast had the diurnal trend nix the threat of lingering
overnight precip, which may not be the best forecast. Will try to
nudge the forecast up a little overnight but do not believe that the
low coverage or probability will put the mention of it into the bulk
of forecast products, at least for the extended.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Convection has developed along the outflow boundary from the
morning convection near CVG. Convection i running from near AXV
to I74 to ne of ILN. Atmosphere east of the boundary is
uncapped and we should see additional convection develop as the
afternoon goes on. Back towards CVG/LUK it might take a couple
of hours before convective temp is reached as they are running
behind due to the leftover cloud cover from early convection.

Any convection that gets going should be diurnally driven and
will begin to weaken after 00Z. Due to the uncapped nature of
the atmosphere, can't rule out something lingering past
midnight.

Due to the high dewpoints and heavy rains near CVG/LUK, added a
mention of fog overnight. It should lift by 13Z.

Tuesday should be another repeat of today, with diurnal cu and
convection developing.

OUTLOOK...Thunderstorms are possible Tuesday through Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hogue/Sites
NEAR TERM...Sites
SHORT TERM...Sites
LONG TERM...Franks
AVIATION...Sites
Hazardous weather outlook, Jul 6, 3:23 AM EST, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
423 AM EDT Mon Jul 6 2020

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-070830-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
423 AM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Well above normal temperatures and increasing humidity will produce heat
indices of 95-100 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Continued hot and humid conditions Tuesday through Friday will lead
to heat indices of 95-100 degrees each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 6, 2:34 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Wilmington OH
334 PM EDT Mon Jul 6 2020

OHZ026-035-043-044-062000-
Auglaize OH-Logan OH-Shelby OH-Hardin OH-
334 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHELBY...
NORTHWESTERN LOGAN...NORTHEASTERN AUGLAIZE AND SOUTHWESTERN HARDIN
COUNTIES UNTIL 400 PM EDT...

At 333 PM EDT, radar indicated a strong thunderstorm over Lakeview,
moving east at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...

Locations impacted include...
Jackson Center, Russells Point, Lakeview, Waynesfield, Belle Center,
Chippewa Park, Roundhead, Huntsville, Jumbo, Walton, New Hampshire,
Bloom Center, State Route 195 at State Route 235 and Lewistown.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4040 8405 4063 8407 4065 8374 4050 8373
      4039 8381
TIME...MOT...LOC 1933Z 261DEG 13KT 4052 8395

Hatzos
Special weather statement, Jul 6, 2:40 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Wilmington OH
340 PM EDT Mon Jul 6 2020

OHZ054-062015-
Madison OH-
340 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MADISON COUNTY UNTIL
415 PM EDT...

At 340 PM EDT, radar indicated a strong thunderstorm 7 miles
southwest of London, moving east at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Very heavy rain...

Locations impacted include...
London, Mount Sterling, Midway, Newport, Chenoweth, Madison Lake and
Big Plain.

This includes I-71 in Ohio between mile markers 76 and 88.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3969 8325 3971 8359 3977 8359 3988 8355
      3991 8331 3981 8324
TIME...MOT...LOC 1940Z 272DEG 11KT 3979 8350

Hatzos
Special weather statement, Jul 6, 2:53 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Wilmington OH
353 PM EDT Mon Jul 6 2020

OHZ051-053-061-062-062030-
Montgomery OH-Clark OH-Greene OH-Miami OH-
353 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLARK...
NORTHWESTERN GREENE...NORTHEASTERN MONTGOMERY AND SOUTHEASTERN MIAMI
COUNTIES UNTIL 430 PM EDT...

At 353 PM EDT, radar indicated a strong thunderstorm near Huber
Heights. This storm was nearly stationary.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Very heavy rain...

Locations impacted include...
Dayton, Springfield, Beavercreek, Huber Heights, Fairborn, Xenia,
Vandalia, Tipp City, New Carlisle, Yellow Springs, Wright-Patterson
Afb, Cedarville, Enon, Wilberforce, Brown, Riverside, Donnelsville,
Clifton, Green Meadows and Ginghamsburg.

This includes the following Interstates...
 I-70 in Ohio between mile markers 33 and 56.
 I-75 in Ohio between mile markers 56 and 69.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3996 8378 3968 8377 3979 8423 3998 8421
TIME...MOT...LOC 1953Z 288DEG 2KT 3986 8405

Hatzos
Special weather statement, Jul 6, 2:56 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Wilmington OH
356 PM EDT Mon Jul 6 2020

OHZ026-044-062030-
Logan OH-Hardin OH-
356 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LOGAN AND SOUTHWESTERN
HARDIN COUNTIES UNTIL 430 PM EDT...

At 356 PM EDT, radar indicated a strong thunderstorm over Chippewa
Park, moving east at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...

Locations impacted include...
Bellefontaine, Russells Point, Lakeview, Belle Center, Chippewa Park,
Northwood, Roundhead, Rushsylvania, Huntsville, Zanesfield, Silver
Creek, New Jerusalem, Jumbo, Mcmorran, Bloom Center, Big Springs and
Lewistown.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4061 8358 4033 8367 4038 8396 4054 8395
      4054 8388 4059 8388
TIME...MOT...LOC 1956Z 276DEG 10KT 4050 8386

Hatzos
Special weather statement, Jul 6, 3:08 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
408 PM EDT Mon Jul 6 2020

OHZ072-080-062045-
Highland OH-Clinton OH-
408 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON AND
NORTHWESTERN HIGHLAND COUNTIES UNTIL 445 PM EDT...

At 408 PM EDT, radar indicated a strong thunderstorm over Lynchburg,
moving north at 5 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...

Locations impacted include...
Lynchburg, New Vienna, Russell, New Market, Martinsville, St. Martin,
Danville, and State Route 136 at US Route 62.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3924 8387 3925 8386 3925 8388 3932 8388
      3935 8379 3934 8366 3911 8365 3911 8387
TIME...MOT...LOC 2008Z 179DEG 5KT 3921 8378

Hatzos
Special weather statement, Jul 6, 3:13 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Wilmington OH
413 PM EDT Mon Jul 6 2020

KYZ094>096-062045-
Pendleton KY-Owen KY-Grant KY-
413 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRANT...EAST
CENTRAL OWEN AND SOUTHWESTERN PENDLETON COUNTIES UNTIL 445 PM EDT...

At 413 PM EDT, radar indicated a strong thunderstorm 10 miles south
of Williamstown, moving north at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Williamstown, Corinth, Marcus, Keefer, Camp Northward, New Columbus,
Cherry Grove, Natlee and Cordova.

This includes I-75 in Kentucky between mile markers 144 and 154.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3852 8468 3863 8460 3862 8441 3856 8441
      3856 8442 3855 8443 3854 8442 3853 8446
      3854 8447 3851 8449 3851 8452 3849 8456
      3844 8462 3841 8466
TIME...MOT...LOC 2013Z 179DEG 7KT 3849 8452

Hatzos

The radar

The Cincinnati radar (KILN), 25 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 flood. Local standard time, as filed.

Thunderstorm Wind, Highland

When
July 6, 3:15 PM EST to 3:17 PM EST
Where
Highland County, 0.54 mi E of Dodsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.200, -83.810

A barn was knocked down.

Flood, Clermont

When
July 6, 5:15 PM EST to 6:15 PM EST
Where
Clermont County, 0.54 mi W of Day Hgts to 0.55 mi W of Day Hgts
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.170, -84.240

Widespread street flooding was reported near the intersection of State Route 131 and Wolfpen Pleasant Hill Road.

Flood, Hamilton

When
July 6, 5:30 PM EST to 6:30 PM EST
Where
Hamilton County, 1.28 mi ENE of Brighton to 1 mi ENE of Brighton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.140, -84.530

The two right lanes of I-75 Southbound near Hopple Street were closed due to high water.

Flood, Clermont

When
July 6, 5:30 PM EST to 6:30 PM EST
Where
Clermont County, 0.87 mi NW of Mulberry to 0.46 mi NNE of Milford
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
39.190, -84.260

Standing water was reported along State Route 28 near I-275.

Thunderstorm Wind, Clermont

When
July 6, 5:35 PM EST to 5:37 PM EST
Where
Clermont County, 0.69 mi S of Mt Repose
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
39.190, -84.220

Several trees were downed in Miami Township, including one that fell onto a residence.

Thunderstorm Wind, Clermont

When
July 6, 5:45 PM EST to 5:47 PM EST
Where
Clermont County, Day Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
39.170, -84.230

A 50 foot tall pine tree fell onto a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896194, 891798, 891799, 891800, 891801, 891802.